(HealthDay News) – Flavocoxid, a proprietary prescription medical food used to treat osteoarthritis, appears to cause acute liver injury within months of initiating use, according to research published in the June 19 issue of the Annals of Internal Medicine.
Naga Chalasani, MD, from Indiana University in Indianapolis, and colleagues characterized four adults with liver injury from the Drug-Induced Liver Injury Network Prospective Study.
The researchers found that, among the 877 patients enrolled in the prospective study, four women (aged 57–68 years) had liver injury suspected to have been caused by flavocoxid. These patients all developed symptoms and signs of liver injury one to three months after initiating flavocoxid. Liver injury was manifested by marked elevations in levels of alanine aminotransferase (mean peak, 1,268U/L), alkaline phosphatase (mean peak, 510U/L), and serum bilirubin (mean peak, 160.7µmol/L [9.4mg/dL]). Three to 12 weeks after flavocoxid was stopped, liver biochemistry values decreased to the normal range and all patients recovered without experiencing acute liver failure or chronic liver injury. Injury causality from flavocoxid was judged as highly likely in three patients and as possible in one patient.
“Flavocoxid can cause clinically significant liver injury, which seems to resolve within weeks after cessation,” the authors conclude.